Iowa, 2019

Funnel Cloud in Iowa, August 14, 2019

August 14, 2019 · NWS DMX · 1 event in 1 county or zone

Overall it was a quiet day weather wise with ongoing northerly to northwesterly flow at the surface and aloft. Initially stratus dominated the across the state before diurnal heating was able to break the deck out into cellular clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Overall it was a quiet day weather wise with ongoing northerly to northwesterly flow at the surface and aloft. Initially stratus dominated the across the state before diurnal heating was able to break the deck out into cellular clouds. By the afternoon, a few isolated showers were able to develop across areas of central and eastern Iowa with nominal SBCAPE around 1000 J/kg. Conditions did lend themselves to a possible funnel cloud with lifted condensation levels around 750 m, 0-3 km CAPE around 75 to 100+ J/kg, and at least marginal surface vorticity from I-35 on eastward. A single funnel cloud report was received during the mid to late afternoon in far southeast Webster county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 2:39 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 2:39 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
339 PM CDT Wed Aug 14 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 338 PM CDT Wed Aug 14 2019

The primary concerns will be fog and stratus potential overnight,
and then more importantly convection trends Thursday Night
through the weekend. Currently some isolated light showers are
just south of Waterloo, near what appears to be near a loosely
defined low level circulation as noted in the visible satellite
imagery. MLCAPEs are minimal, but much of that is shallow per
0-3km CAPEs and there is some small signal in the non-supercell
tornado fields so while not likely a brief funnel cloud is not
out of the question east through the remainder of peak heating.
Faster movement and a lack of appreciable convergence may also
help reduce the potential.

Later tonight the attention will turn to lingering low level
moisture and elevated relatively humidities, current temp/dewpoint
spreads are unseasonally low, as winds go light. Multiple high
resolution models suggest fog and/or stratus will form with the
potential for dense fog and potential headlines. Confidence is not
there quite yet for headlines, but have added expanded mention of
fog wording.

After cooler temps and some fall-like fog issues, the pattern
will quickly flip back to summer with the focus on MCS potential
and location. The short wave current over southern British
Columbia will pass through the Plains with fairly deep associated
QG forcing arriving late in the day further aided by nocturnal low
level theta-e advection and convergence later into the night.
Models have high confidence that an MCS or two will occur, but
range from IA into MO. The consensus, with support from the SREF
precip probs, suggests max amounts will remain just south of IA so
rainfall amounts and PoPs are moderate here thus far until
confidence increases further. It would also seem that fairly fast
flow and a veering low level jet would keep convection fairly
progressive reducing the potential for higher amounts. The severe
potential does not seem too high either. Although deep sheer is
quite high, better instability remains south.

The cycle seems to repeat again Friday Night with another round
of synoptic support as the wave off British Columbia follows the
first and also drops into the Plains. The same latitudinal
questions remain, but again the best potential seems to be just to
our south. However the heavy rain and severe potential is
elevated just a bit with instability farther north, precipitable
water higher and farther north, and stronger low level moisture
transport. Thus QPF amounts are higher with a better environment
in place, but expectations are still for max amounts south with
the baroclinicity and convergence pushed there from the first
round of convection. Confidence lowers for the weekend. The models
are in good agreement with the development of a Canadian/Northern
Plains long wave trough, but recent runs have been having
difficulty resolving the timing of the associated frontal passage.
This results in questions whether peak heating/surface based
development and/or more elevated warm advection convection will be
our primary driver. This will all be complicated by fairly weak
low level flow and nebulous development mechanisms. Thus have
fairly broad brushed PoPs. There will be some strong to severe
potential with the trough increasing flow and resultant deep
shear.

Looking even further ahead, forecast confidence is no better
heading into the middle of next week. Yesterday at this time the
models appeared to be converging on a consensus of building
heights and ridging through the Rockies, which is continued by the
12z CMC and GFS. However the 12z ECMWF suggests a bit more zonal
flow across the northern Plains. If this trend continues, this may
result in a bit wetter forecast than is currently advertised
based on a blend of recent runs, but still maintain seasonally
warm, moist temperature and humidity levels.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1251 PM CDT Wed Aug 14 2019

Confidence is medium at best through the period with fog and
stratus concerns today and again into early Thursday morning. Most
locations are at MVFR-VFR stratus at midday with continued
improvement to VFR cumulus anticipated through the afternoon.
Lingering high relative humidities and light winds may result in
additional stratus and fog overnight however. All models are not
entirely on board, but pattern recognition and consensus supports
this so have introduced IFR conditions in many locations. There is
certainly some LIFR potential, but confidence is not great enough
to mention at this time range.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Aug 14, 3:34 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
434 PM CDT Wed Aug 14 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-152145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
434 PM CDT Wed Aug 14 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Non-severe thunderstorms are possible from portions of north
central into portions of southeast Iowa through sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Non-severe thunderstorms are expected to spread from west to east
across Iowa Thursday.

Periodic showers and thunderstorms are possible Thursday night
through the weekend. A few storms may be strong to severe across
southern Iowa Friday evening. A few storms may be strong through
the weekend. Hail and strong winds will be the primary threats
with any storms that become strong to possible severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but cannot be ruled out at this
time.

Kotenberg

The radar

The Des Moines radar (KDMX), 60 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Webster

When
August 14, 3:51 PM CST
Where
Webster County, 5.52 mi ESE of Dayton
Reported by
Law Enforcement
Coordinates
42.240, -93.970

Law enforcement reported a brief funnel cloud that dissipated after a few minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846065.